Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2004, 3:45 AM EDT for Surry County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 3:45 AM EDT (07:45 UTC)
- Expired
- May 9, 2004, 4:30 AM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1276 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 090745
SVRRNK
NCC171-090830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 430 AM EDT
* AT 341 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR WOODVILLE...OR ABOUT OVER PILOT MOUNTAIN...
AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOODVILLE BY 350 AM EDT
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3637 8054 3645 8061 3655 8049 3655 8045
3638 8045 3637 8046 3632 8046 3631 8048
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 AM EDT, 30 minutes earlier.
Area forecast discussion, May 9, 3:15 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 AM EDT SUN MAY 9 2004 .DISCUSSION... .SHORT TERM... THINKING ONGOING CONVECTION IN THE NRN FOOTHILLS OF NC WILL WEAKEN SOON. HAVE PUT IN A CHC OF SHOWERS EARLY DOWN THAT WAY. NIGHT-TIME HAS ALLOWED THE STRATO-CU TO DEVELOP IN THE EAST WITH A LIGHT E-SE FLOW. THIS SHOULD LIFT/BREAK UP BY MID MORNING AS THE FLOW TURNS MORE TO THE SOUTH AND WITH HEATING. WITH THE SOUTHERLY FLOW TODAY WITH INCREASING LOW LEVEL MOISTURE INTO THE BLUE RIDGE...A THETA-E RIDGE DEVELOPS RIGHT ALONG THE BLUE RIDGE. THERE IS NO NOTICEABLE UPPER LEVEL TRIGGER...BUT UPSLOPE FLOW INTO THE MTNS AND SOME DIFFERENTIAL HTG SHOULD ONCE AGAIN DEVELOP CLUSTERS OF TSTMS IN THE NC MTNS AND FOOTHILLS. THINK THEY WILL SPREAD NEWD INTO SW VA LATE THIS AFTERNOON AS MUCH MORE OF THE AREA BECOMES UNSTABLE. KEPT THE TSTMS GOING THRU THE EVENING HOURS...SHOULD THEN WEAKEN WITH LOSS OF HEATING. && .MONDAY THRU THURSDAY... THE MODELS ARE STILL ADVERTISING A TYPICAL SUMMER PATTERN WITH A RIDGE OVER THE SERN US...AND WEAK SHORT WAVES TRAVELING AROUND THE RIDGE. IT/S QUESTIONABLE WHETHER WE CAN FEEL THE INFLUENCE OF ANY OF THESE SHORT WAVES...BUT THERE SHOULD STILL BE SCT DIURNAL TSTM DEVELOPMENT MAINLY IN THE MTNS. GUIDANCE TEMPS SEEM TO DROP OFF TOO MUCH BY MONDAY WITH THE RIDGE BUILDING OVER THE SERN US. DECIDED TO RAISE TEMPS SOME KEEPING HIGHS ARND 80 IN THE MTNS AND MID-UPPER 80S IN THE FOOTHILLS/PIEDMONT. I ALSO RAISED MINS SOME AS THE AIRMASS WILL BE QUITE HUMID. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JJ
Hazardous weather outlook, May 8, 6:02 AM EDT, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 602 AM EDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>003-018>020-VAZ007-009-010-012-015-016-091000- ALLEGHANY NC-ASHE-BLAND-CARROLL-GRAYSON-SMYTH-SURRY-TAZEWELL-WATAUGA- WILKES-WYTHE-YADKIN- 602 AM EDT SAT MAY 8 2004 .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...LASTING INTO EARLY EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM- CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FLOYD-FRANKLIN-GILES-GREENBRIER- HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI- ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SUMMERS- 602 AM EDT SAT MAY 8 2004 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Special weather statement, May 8, 10:02 PM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 PM EDT SAT MAY 8 2004 NCZ019-090200- WILKES NC- 1002 PM EDT SAT MAY 8 2004 SLOW MOVING THUNDERSTORMS WILL MOVE OUT OF THE NORTH CAROLINA HIGHLANDS AND INTO THE FOOTHILL PORTION OF WILKES COUNTY BETWEEN 10:00 PM AND MIDNIGHT. THESE STORMS HAVE A HISTORY OF PRODUCING HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY DOWN POURS MAY PRODUCE SUDDEN LOCALIZE FLOODING OF STREETS...CREEKS AND STREAMS. EXERCISE CAUTION IF YOU WILL BE DRIVING TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Special weather statement, May 8, 10:59 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1059 PM EDT SAT MAY 8 2004 NCZ003-090258- SURRY NC- 1059 PM EDT SAT MAY 8 2004 SLOW MOVING THUNDERSTORMS WILL MOVE NORTHEAST ALONG THE BLUE RIDGE OF NORTHWEST NORTH CAROLINA THROUGH 1:00 AM. THESE STORMS...NOW ENTERING SURRY COUNTY...HAVE A HISTORY OF PRODUCING DIME SIZE HAIL...HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY DOWN POURS MAY PRODUCE SUDDEN LOCALIZE FLOODING OF STREETS...CREEKS AND STREAMS. EXERCISE CAUTION IF YOU WILL BE DRIVING TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Special weather statement, May 8, 11:05 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE BLACKSBURG VA 1105 PM EDT SAT MAY 8 2004 NCZ003-090405- SURRY NC- 1105 PM EDT SAT MAY 8 2004 SLOW MOVING THUNDERSTORMS WILL MOVE NORTHEAST ALONG THE BLUE RIDGE OF NORTHWEST NORTH CAROLINA THROUGH 1:00 AM. THESE STORMS...NOW ENTERING SURRY COUNTY...HAVE A HISTORY OF PRODUCING DIME SIZE HAIL...HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY DOWN POURS MAY PRODUCE SUDDEN LOCALIZE FLOODING OF STREETS...CREEKS AND STREAMS. EXERCISE CAUTION IF YOU WILL BE DRIVING TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Local storm report, May 8, 11:07 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL MILLERS CREEK 36.19N 81.24W
05/08/2004 0.75 INCH WILKES NC PUBLIC
HAIL RANGED FROM DIME TO PENNY SIZE. LASTED FROM 1015 PM
UNTIL 1035 PM
&&
DSSpecial weather statement, May 9, 2:22 AM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 222 AM EDT SUN MAY 9 2004 NCZ019-020-090821- WILKES NC-YADKIN NC- 222 AM EDT SUN MAY 9 2004 ANOTHER ROUND OF THUNDERSTORMS WILL MOVE THROUGH SOUTHERN WILKES COUNTY BETWEEN 222 AM AND 315 AM. THESE STORMS WILL THEN MOVE INTO YADKIN COUNTY BETWEEN 240 AM AND 400 AM. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR. HEAVY DOWN POURS MAY PRODUCE SUDDEN LOCALIZE FLOODING OF STREETS...CREEKS AND STREAMS. STORMS MAY ALSO PRODUCE SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:55 PM EDT | Flash Flood Warning | RNK | Ashe | 2 hr |
| May 8, 10:31 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 44 min |
| May 9, 3:52 AM EDT | Severe Thunderstorm Warning | RNK | Stokes | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.